No weight gain due to oral contraceptive pills - Systematic Review
Jan 26, 2006, 16:35
Contrary to popular belief, women who take contraceptive pills do not pile on the pounds, says a study.
Weight gain was often considered a side effect of taking the pill, though no firm association had been established.
Now a review carried out for Britain's influential Cochrane Library says the belief that taking the oral contraceptive can make women pile on the pounds is a myth, the online edition of Daily Mail reported.
According to an estimate, almost three-quarters of women in a random survey in Britain reported believing that weight gain was related to oral contraceptive use.
Anne Szarewski, who works at the Margaret Pyke Centre in London, one of Europe's largest family planning clinics, said: "We have always known that for the vast majority of women, the pill did not cause weight gain but it was a myth that had grown up over the years.
"However, even though it does not cause any such problems for 99 percent of women using the pill, a small minority of women do experience weight gain.
"They get bloating, probably due to fluid retention, and their weight goes up, and when they stop taking it the problems are resolved, only to start again if they resume the pill.
"Fortunately the numbers affected are small and most will be unaffected," Szarewski said.
All rights reserved by www.rxpgnews.com